Colorado, 2004

Funnel Cloud in Colorado, July 23, 2004

July 23, 2004 · NWS GJT · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 1:59 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 23, 1:59 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MDT FRI JUL 23 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
WEATHER MORE ACTIVE THAN YESTERDAY WITH AREA OF SHOWERS AND TSTMS
ALREADY MOVING ACROSS THE SOUTHWEST SAN JUAN MOUNTAINS EARLY THIS
MORNING ASSOCIATED WITH JETLET/SHORTWAVE ENERGY IN WESTERLY FLOW.
DIURNAL WARMING AND NEXT IN A SERIES OF SHORTWAVES IN NORTHWEST FLOW
HAS RESULTED IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THIS
AFTERNOONS ACTIVITY HAS BEEN FAIRLY ORGANIZED WITH MARGINAL
STRAIGHT LINE SHEAR.

TONIGHT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE...
ESPECIALLY OVER HIGHER TERRAIN THIS EVENING AS NEXT IN A SERIES OF
SHORTWAVES MOVES THROUGH. DRYING WILL BEGIN OVER THE NORTH DUE TO
JET LEVEL CONVERGENCE WORKING IN CONCERT WITH DIURNAL COOLING
ACCORDING TO THE ETA. LOW LEVEL SOUTHERLY FLOW INTO THE SAN JUANS
COMBINED WITH LINGERING EFFECTS OF WEAK SHORTWAVE WILL LIKELY KEEP
TSTMS GOING OVER THE AREA...SO UPPED POPS TO 30 PERCENT. LOWER
ELEVATIONS HAVE GOOD CHANCE OF SEEING SOME LATE NIGHT SHOWERS AS
WELL...SO UPPED POPS IN THE AREAS ADJACENT TO THE SAN JUAN MOUNTAINS
TO 20 PERCENT. EXPECT OVERNIGHT LOWS TO COOL JUST A BIT...ESPECIALLY
NORTH WHERE PARTIAL CLEARING TO OCCUR.

SATURDAY-SATURDAY NIGHT...LOWERED POPS NORTH WHERE DRYING TREND TO
CONTINUE. HOWEVER...STILL SUFFICIENT MOISTURE AVAILABLE TO CONTINUE
SCATTERED TSTMS OVER THE MOUNTAINS. EXPECT ACTIVITY TO BE A BIT
MORE WIDESPREAD IN THE SOUTH WHERE MOISTURE LEVELS TO REMAIN HIGHER.
CONVECTIVE ACTIVITY DYING OFF IN THE EVENING...THEN DIMINISHING
EXCEPT FOR A SLIGHT CHANCE IN THE SOUTHERN MOUNTAINS LATE. HIGHS
SHOULD REBOUND JUST A BIT WITH INCREASED 7H TEMPS AND SLIGHTLY DRIER
AIRMASS. MEANWHILE...FELT NEAR PERSISTENCE LOWS WAS THE BEST WAY
TO GO.

.LONG TERM (SUNDAY THROUGH FRIDAY)...THUNDERSTORM ACTIVITY THREATENS
EACH DAY. AS THE RIDGE AMPLIFIES OVER THE GREAT BASIN ON SUNDAY...
NORTHWEST FLOW TO USHER IN DISTURBANCES THREATENING MAINLY THE
COLORADO MOUNTAINS. MOISTURE REMAINS DEEPEST OVER THE SAN JUAN MTNS
FOR THE BEST CHANCE OF HEAVY RAINFALL. THE GFS CONTINUES TO PROG
DEEPER MOISTURE AND COOLER TEMPS IN HEAVIER CONVECTION FOR SUNDAY...
BUT CONFIDENCE IS LOW WITH POSSIBLE CONVECTIVE FEEDBACK ISSUES. AFTER
MONDAY...A SLOWLY PROGRESSIVE LOW ALONG THE NORTHERN-TIER OF STATES
WILL FLATTEN THE RIDGE AND PRODUCE A DRIER WEST FLOW. ANY DRYING WILL
INITIALLY BE IN THE MID-LEVELS AND COULD ENHANCE CONVECTIVE POTENTIAL
ESPECIALLY IN A GREATER SHEAR ENVIRONMENT. AFTER WEDNESDAY THE HIGH
CENTER REBUILDS NEAR THE FOUR-CORNERS FOR A WARM CONTINUATION OF THE
MONSOON SEASON.   RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

NL/JOE
Hazardous weather outlook, Jul 23, 4:35 AM MST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
535 AM MDT FRI JUL 23 2004

COZ001>014-017>023-UTZ022>025-027>029-241230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
535 AM MDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

NORTH OF INTERSTATE 70 ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR
THIS MORNING...INCREASING TO SCATTERED THUNDERSTORMS THIS
AFTERNOON...MAINLY OVER THE MOUNTAINS. SOUTH OF INTERSTATE 70
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY.

THIS STORMS WILL PRODUCE SMALL HAIL...WINDS GUSTS TO 45 MPH...
BRIEF HEAVY RAINSHOWERS...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

CJC

The radar

The Grand Junction radar (KGJX), 173 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Moffat

When
July 23, 6:45 PM MST to 6:50 PM MST
Where
Moffat County, 12 mi WNW of Craig
Reported by
TRAINED SPOTTER
Coordinates
40.618, -108.207 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416822.